Codeine sales and codeine-related poisoning calls have plummeted since the 1 February 2018 upschedule of low-dose codeine to Prescription Only
New research led by the University of Sydney and published in Addiction looked at intentional poisoning and purchase behaviour by analysing call data from the NSW Poisons Information Centre – which captures 50% of Australia’s poisoning calls – between January 2015 and January 2019; and national sales data from March 2015 to March 2019.
The researchers also incorporated a washout period between January 2017 and January 2018, when prescriber and consumer behaviour regarding low-dose codeine might have been different to usual; at the time there were a number of reports of stockpiling.
Its aim was to examine the short-term implications of the upschedule, including codeine misuse and use, as well as misuse of other opioids.
“We used linear segmented regression to identify abrupt changes in level and slope of fitted lines,” the authors write in Addiction.
“Codeine poisonings and sales were stratified into high‐strength (>15 mg per dose unit) and low‐strength (≤15 mg).
“We observed an abrupt ‐50.8 percentage (95%CI: ‐79.0 to ‐22.6%) level change in monthly codeine‐related poisonings and no change in slope in the 12 months after February 2018.
“There was no increase in calls to the NSWPIC for high‐strength products, level change: ‐37.2% (95%CI: ‐82.3% to 8%), or non‐codeine opioids, level change: ‐4.4% (95%CI: ‐33.3% to 24.4%).
“Overall, the re‐scheduling resulted in a level change in opioid calls of ‐35.8% calls/month (95%CI: ‐51.2% to ‐20.4%).
“Low‐strength codeine sales decreased by 87.3% (95%CI: ‐88.5 to ‐85.9%), with no increase in high‐strength codeine sales in the 14 months following re‐scheduling, ‐4.0% (95%CI: ‐19.6% to 14.6%).”
The authors concluded that the upschedule appears to have reduced both misuse and sales of the drug.
Lead author Dr Rose Cairns from the University of Sydney and NSW Poisons Information Centre said the data paints a positive picture of the impact of the legislative changes.
“We saw a massive and abrupt reduction in codeine poisonings following the 2018 move to prescription-only sales,” said Dr Cairns, a lecturer in Sydney Pharmacy School and Director of Research at the NSW Poisons Information Centre.
“Interestingly, and despite what many predicted, we didn’t see an increase in poisonings with higher-strength codeine or stronger opioids, so it really is a good news story.
“The sales data also showed a similar picture. There were big reductions in sales of low-strength codeine, with no increase in sales of higher strength codeine.”
She said that the previous OTC doses of codeine were “not very effective,” yet could still lead to opioid dependence and related side effects.
Before the upschedule, codeine was the most commonly used opioid analgesic in Australia.
Stakeholders including the Health Minister welcomed the news.
Woke up to this fantastic news! The upscheduling of codeine prompted me to taper off of 8 yrs on codeine for chronic neck pain. It’s one of the best things I’ve done. I have far less pain now since I had opioid induced hyperalgesia.
— 💧Leah Dwyer (@KarenLeahDwyer2) October 2, 2019
This is great news. Less Australian dying from codeine, without the shift to more prescriptions of other opioids.
Now, to better resource effective (hint: not medications), *accessible* (hint: not specialist services) pain management in Australia. There's your challenge.
— Dr Paul Grinzi (@DrGrinzi) October 3, 2019
Chair of AMA Council of General Practice, Dr Richard Kidd spoke to ABC News 24’s Joe O’Brien and called the findings a “huge relief”.
“We had had years of coroners all along the eastern border of Australia, and the western, expressing grave concerns about the numbers of people who were dying from overdoses of codeine-containing compounds, and that these were, at that time, available over the counter,” he said.
“And the problem with the codeine-containing compounds is that it was an insidious kind of entry into addiction without people even knowing it was happening.
“They were buying it over the counter and they didn’t realise that the codeine was giving them a bit of a hit. And they were thinking that they were getting headaches or other pains and the codeine-containing compounds were helping, not knowing that as the codeine withdraws, it actually gives you a headache and can give you other pain.
“So they’re taking more and more of it and then getting poisoned by, quite often, the other thing that was in it, whether it was paracetamol or an anti-inflammatory.”